Valproate-induced worsening of seizures: Clue to underlying diagnosis

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

The use of valproate sodium as an antiepileptic is not advised in children with an undiagnosed metabolic condition because of the increased risk of hepatotoxicity and encephalopathy. Here the authors describe a 2.5-year-old girl with a history of developmental delay, failure to thrive, and a seizure disorder whose seizures worsened after the introduction of valproate sodium. This led to a search for an underlying metabolic disorder, and after extensive investigations, a diagnosis of nonketotic hyperglycinemia was made. In this report, the authors discuss the metabolic conditions that can be worsened by valproate sodium. Valproate sodium interferes with the glycine cleavage enzyme synthesis in the mitochondria, hence increasing glycine levels. The increased glycine levels are responsible for worsening of the underlying metabolic condition and increased seizure frequency.

Original languageEnglish (US)
Pages (from-to)1319-1321
Number of pages3
JournalJournal of child neurology
Volume26
Issue number10
DOIs
StatePublished - Oct 1 2011

Keywords

  • glycine
  • hepatotoxicity
  • nonketotic hyperglycinemia
  • seizures
  • valproate sodium

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Valproate-induced worsening of seizures: Clue to underlying diagnosis'. Together they form a unique fingerprint.

  • Cite this